Tranquilizer Detox Withdrawal Can Last Years
FDA, patients say quitting "benzos" abruptly can lead to horrific side effects.
Dec. 1, 2008— -- Americans take a lot of "benzos," even if they don't know exactly what "benzos" are.
In 2007, U.S. doctors wrote more than 82 million prescriptions for a type of tranquilizer called benzodiazepines, often called "benzos," which includes Valium, Ativan, Xanax and Klonopin.
The positive effects of benzos are widely discussed in blogs, and in the media. But the much appreciated "mother's little helper" drugs can have dangerous side effects that last for years. Some of the worst problems actually start once someone tries to stop taking them.
Negative symptoms began "probably the day after I stopped taking it [clonazepam] completely," said Colin Moran, 41, co-founder of benzobuddies.org, an emotional support site with practical advice to help people safely stop taking benzodiazepines.
"I woke up and I thought I had a stroke," he said. "My scalp, down the middle of my body -- everywhere on the left was numb, and I could barely move on that side of the body.
"Even though I thought I had a stroke, I was in such a confused state that I didn't even feel inclined to do anything about it," said Moran.
Moran had taken clonazepam (a benzodiazepine often called Rivotril or Klonopin) for nearly two years before deciding to take a break. He even tried to "safely" taper off the dose over six weeks.
Finally, a friend forced him to call a neurologist, who informed him that he had not had a stroke but that he was experiencing withdrawal from the clonazepam.
The numbness was only the beginning. Moran later experienced nightmares, anxiety, night sweats and a bewildering mental fog.
Moran said he had never had such symptoms before he was prescribed clonazepam for a seizure problem, called brainstem myoclonus, which was characterized by spontaneous jerks in the body, trunk and limbs.
"Now I had to keep on this small dose, just so I could move," he said.
Eventually Moran would join a minority of people who suffer from protracted withdrawal syndrome after stopping benzodiazepines.
"The two most dangerous drugs to detox off of are benzos and alcohol," said Dr. Harris Stratyner, vice chairman of the National Council on Alcoholism and Drug Dependence.
"A lot of insurance companies want you in the hospital if you're coming off of alcohol or benzos," said Stratyner, who is also a clinical associate professor of psychiatry at the Mount Sinai School of Medicine in Manhattan, and vice president of the Caron Treatment Center in New York.